advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mississippi, USA:

My 10 year old son was just diagnosed with diabetes. The antibody test to show if he's typeá1 or typeá2 is not back yet, although the endocrinologist is leaning toward type 2 since he is a little overweight and did not have any weight loss prior to being diagnosed. His blood glucose was 1350 mg/dl [75 mmol/L], and there were no ketones at the ER. He just had a headache and was very tired.

My son is the fourth generation with diabetes and had allergy testing four days before diagnosis. Prior to that, he was on Medrol Dosepak and over-the-counter allergy medication. The endocrinologist thinks that the allergy testing triggered the diabetes. How would something like that trigger diabetes?

Answer:

Medrol (methylprednisolone) is an anti-inflammatory glucocorticoid [otherwise called a "steroid"] which may well have precipitated what is sometimes known as HHNS or the Hyperosmolar Hyperglycemic Nonketotic Syndrome in your son at the point that he was just about to develop overt diabetes anyway. The antibody test will almost certainly tell you if his diabetes is typeá1A (autoimmune) or some other form. From his history, I suspect that the test will be negative.

DOB

[Editor's comment: HHNS is a situation with extremely high blood sugars and little or no ketones. It is usually thought of as occurring in elderly type 2 patients, but can occur at any age. Whether the steroid medication, or the allergy testing, was a trigger for the diabetes in the present case is probably academic, but the use of steroids in any patient with diabetes should be accompanied by frequent blood sugar testing to watch for hyperglycemia. See Your doctor advises using steroids for more information. WWQ]

DTQ-20001128145816
Original posting 7 Dec 2000
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.